A. Beattie, J. Briggs, J. Canavan
Apr 1, 1975
QJM: An International Journal of Medicine
Five cases of acute lead poisoning resulted from the self-injection of lead and opium pills which were crushed, heated and suspended in water. Two of the five patients died of illnesses in which hepatic failure and reversible acute tubular necrosis were prominent features. One of these two had a severe neuropathy, with flaccid quadriplegia and respiratory paralysis. The other three patients had relatively minor symptoms but unequivocal biochemical evidence of lead toxicity. Autopsy changes included hepatic degeneration with inclusion bodies, regenerating renal tubular epithelium and wasting of skeletal muscle. Hepatic lead content was extremely high in one case. Chelation therapy in the other fatal case resulted in a fall in blood lead to within normal linits and a clinical improvement, which was terminated by massive haemor-rhage from a ruptured innominate artery.